Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 57, NWS Birmingham, AL

September 22, 2006Blount County, Alabama

NWS Birmingham, AL issued this tornado warning at Sep 22, 2006, 6:15 PM CDT for Blount County, Alabama. It was in force for 30 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2006, 6:15 PM CDT (23:15 UTC)
Expired
Sep 22, 2006, 6:45 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Blount County, AL

The radar

The Birmingham radar (KBMX), 85 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 6:20 PM CDTTORNADOLocust Fork, ALONE HOME COMPLETELY DESTROYED...NEW HOME WITH INTERIOR NOT FINISHED...SEVERAL HOMES WITH ROOFS OFF...TREES AND POWER LINES DOWN...NEAR HIGHWAY 79.
Sep 22, 6:40 PM CDTTORNADO 2Locust Fork, AL*** 3 INJ *** ROOF DAMAGE OCCURRED TO BLOUNT COUNTY COURTHOUSE...ALONG WITH MULTIPLE FLAGPOLES AND TREES...DOWNED IN VICINITY. HIGH SCHOOL FOOTBALL FIELD PRESS BOX HEAVILY DAMAGED...ALONG WITH TWO CONCESSION STANDS DESTROYED...AND ROOF DAMAGE TO ADJACENT HIGH
Sep 22, 6:40 PM CDTTORNADO 2Locust Fork, ALWELL BUILT...LARGE WORKSHOP WALLS COLLAPSED...WITH ENTIRE ROOF STRUCTURE PUSHED OFF TO THE EAST. ONE HOME UNDER CONSTRUCTION COMPLETELY DESTROYED. ONE HOME WITH LEAVES AND GRASS STUCK TO THREE SIDES. A FEW HOMES ALSO SUSTAINED SHINGLE DAMAGE AND MINOR DAMAGE T
Sep 22, 6:52 PM CDTTORNADO 24 S Oneonta, AL*** 3 INJ *** ROOF DAMAGE OCCURRED TO BLOUNT COUNTY COURTHOUSE...ALONG WITH MULTIPLE FLAGPOLES AND TREES...DOWNED IN VICINITY. HIGH SCHOOL FOOTBALL FIELD PRESS BOX HEAVILY DAMAGED...ALONG WITH TWO CONCESSION STANDS DESTROYED...AND ROOF DAMAGE TO ADJACENT HIGH
Sep 22, 6:52 PM CDTTORNADO 2Oneonta, AL*** 3 INJ *** ROOF DAMAGE OCCURRED TO BLOUNT COUNTY COURTHOUSE...ALONG WITH MULTIPLE FLAGPOLES AND TREES...DOWNED IN VICINITY. HIGH SCHOOL FOOTBALL FIELD PRESS BOX HEAVILY DAMAGED...ALONG WITH TWO CONCESSION STANDS DESTROYED...AND ROOF DAMAGE TO ADJACENT HIGH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 2:10 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 222315
TORBMX
ALC009-222345-
/O.NEW.KBMX.TO.W.0057.060922T2315Z-060922T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN BLOUNT COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF ONEONTA

* UNTIL 645 PM CDT

* AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES
  SOUTHWEST OF CLEVELAND...OR ABOUT 10 MILES EAST OF WARRIOR...MOVING
  NORTHEAST AT 30 MPH.

* THE TORNADO IS WILL BE NEAR...
  CLEVELAND BY 625 PM CDT
  ONEONTA BY 630 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
NORTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3389 8679 3377 8664 3400 8628 3409 8656

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Sep 22, 3:15 PM CDT, 3 hours earlier.

Area forecast discussion, Sep 22, 3:15 PM CDT, 3 hours before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT FRI SEP 22 2006

CORRECTED THE EXPIRATION TIME OF THE LAKE WIND ADVISORY.
.DISCUSSION...
IT HAS TURNED INTO A BUSY AFTERNOON ROUND HERE. TEMPERATURES
SOARED INTO THE LOW 90S RESULTING IN VERY UNSTABLE CONDITIONS
ACROSS A LARGE PORTION OF NORTHERN AND CENTRAL ALABAMA...INCLUDING
CAPES UP TO 4000 J/KG. IN ADDITION...EFFECTIVE SHEAR UP TO 40
KNOTS AND A NORTHWEST TO SOUTHEAST ORIENTED WARM FRONT HAVE
RESULTED IN SOME STRONG TO SEVERE THUNDERSTORMS. A TORNADO WATCH
REMAINS IN EFFECT THROUGH 7 PM AND SEVERAL STORMS HAVE SHOWN
RESPECTABLE ROTATION SIGNATURES.

BOTH THE COVERAGE AND INTENSITY OF THUNDERSTORMS SHOULD DECREASE
AFTER SUNSET ALTHOUGH A FEW SHOWERS MAY LINGER OVERNIGHT. LOWS
SHOULD BOTTOM OUT AROUND THE 70 DEGREE MARK. WITH LIGHT SOUTHERLY
FLOW. PRECIPITABLE WATER SHOULD BE IN EXCESS OF TWO INCHES AREA
WIDE BY MORNING.

CONFIDENCE IS LOW AS TO EXACTLY WHAT WILL HAPPEN TOMORROW. UNLIKE
TODAY...THERE WILL BE NO SURFACE FEATURE TO FOCUS LIFT...THUS WILL
GO WITH A PRETTY UNIFORM CHANCE OF RAIN...AROUND 50 PERCENT. ANY
LINGERING OUTFLOW BOUNDARIES MAY HELP TO FOCUS THE INITIAL
ACTIVITY...BUT ITS WAY TOO SOON TO MAKE THAT CALL.
ADDITIONALLY...HEIGHTS ACTUALLY RISE SLIGHTLY TOMORROW...WHICH
SUGGESTS THE POTENTIAL FOR TEMPERATURES AS WARM OR WARMER THAN
TODAY. FURTHER COMPLICATING MATTERS WILL BE LOW CLOUDS THAT ARE
EXPECTED TOMORROW...AROUND 4000 FEET. PERHAPS THE TEN THOUSAND
DOLLAR QUESTION IS HOW SOON THESE CLOUDS WILL BURN OFF....WHICH
WILL HAVE A DIRECT INFLUENCE ON THE AFTERNOON HIGHS...AS WELL AS
THE TIME THE FIRST THUNDERSTORMS DEVELOP. TEMPERATURES WILL BE KEY
TOMORROW AS FAR AS CONVECTION GOES. AT THIS TIME...EXPECTING
STRATUS TO BURN OFF BETWEEN 10 AND 11 AM FOLLOWED BY A QUICK WARMUP
INTO THE UPPER 80S...AND SCATTERED THUNDERSTORMS BY 2 PM. AS FAR
AS SEVERITY...NOT EXPECTING THE DYNAMICS TO BE IN PLACE
TOMORROW...BUT AGAIN...THE KEY WILL BE HEATING. NOT EXPECTING ANY
WIDESPREAD SEVERE STORMS...UNLESS TEMPERATURES GET OUT OF HAND.

SATURDAY NIGHT INTO SUNDAY...A STRONG COLD FRONT WILL APPROACH
FROM THE WEST. AMPLE MOISTURE WILL STILL BE IN PLACE AND SOME
CLEARING MAY RESULT IN DESTABILIZATION AHEAD OF THE FRONT. THE
FRONT SHOULD APPROACH TUSCALOOSA BY 11 AM...BIRMINGHAM SHORTLY
AFTER NOON...ANNISTON AND MONTGOMERY BY 3 PM...AND EXIT OUR AREA
BY 6 PM. RAIN AND THUNDERSTORMS SHOULD DEVELOP DURING THE MID
MORNING HOURS AND CONTINUE THROUGH FRONTAL PASSAGE. SOME STORMS
MAY BE SEVERE...WITH THE BEST CHANCE OF SEVERE STORMS JUST AHEAD
OF OR RIGHT ALONG THE FRONT. A FAVORABLY POSITIONED UPPER LEVEL
JET WILL ONLY ENHANCE THE THREAT FOR SEVERE STORMS. STRONG WINDS
LOOK LIKE THE MOST LIKELY FORM OF SEVERE ACTIVITY...ALTHOUGH BRIEF
TORNADOES CAN ALWAYS SPIN UP IN ASSOCIATION WITH ANY STRONG
THUNDERSTORMS ALONG THE FRONT.

MONDAY...THE TROUGH AXIS WILL SLOWLY SHIFT ACROSS CENTRAL
ALABAMA...MARKING THE ONSET OF CLEARER...COOLER DRY CONDITIONS...MUCH
LIKE WE EXPERIENCED LAST TUESDAY AND WEDNESDAY. THE NEXT FRONT IN
THIS ACTIVE WEATHER PATTERN IS POISED TO AFFECT CENTRAL ALABAMA ON
THURSDAY. WILL HAVE TO WATCH THIS ONE CLOSELY...BUT WILL FOCUS ON
THE MORE PRESSING ISSUES THROUGH THE WEEKEND.

12/SIRMON

&&

.AVIATION...18Z TAF DISCUSSION.

GUSTY SURFACE WINDS EXISTS AT MOST REPORTING LOCATIONS AS THE
BOUNDARY LAYER HAS MIXED. THEREFORE...WINDS WILL HAVE A SOUTHERLY
COMPONENT AT ALL TERMINALS SHORTLY AND WINDS ARE A BIT MORE UNIFORM
THROUGH A FEW THOUSAND FEET. THE WARM FRONT HAS PUSHED NORTH OF ALL
LOCATIONS EXCEPT ANB...WITH CUMULUS FIELD LIFTING TO VFR LEVELS.
WILL PLUG IN A FEW MVFR CEILINGS ACROSS THE AREA THIS AFTERNOON WITH
VCTS. WINDS REMAIN SOUTHERLY AFTER 00Z BETWEEN 5 AND 10 KNOTS.
INSTALLED MVFR CEILINGS AFTER 06Z LIFTING TO VFR BY AROUND 15Z. A
FEW STRONG STORMS ARE POSSIBLE WITH HIGHER GUST OF WIND THIS
AFTERNOON AND THIS EVENING BUT WILL BE LIMITED IN TEMPORAL SCALE AT
ANY TERMINAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  88  71  78 /  40  50  40  70
ANNISTON    67  86  71  80 /  40  50  40  70
BIRMINGHAM  72  88  72  79 /  40  50  50  70
TUSCALOOSA  71  90  72  83 /  30  40  50  70
CALERA      71  88  71  80 /  40  50  40  70
AUBURN      69  88  70  82 /  30  30  20  70
MONTGOMERY  71  90  73  87 /  50  40  30  70
TROY        70  89  72  84 /  30  40  20  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...A TORNAOD WATCH IS IN EFFECT UNTIL 7 PM TODAY FOR THE
FOLLOWING COUNTIES: BLOUNT...SHELBY...WALKER...COOSA
ST. CLAIR...JEFFERSON...TALLADEGA...CALHOUN...CLAY
TALLAPOOSA...MARION...WINSTON...FAYETTE AND LAMAR.

A LAKE WIND ADVISORY IN IN EFFECT UNTIL 6 PM TODAY FOR THE
FOLLOWING COUNTIES:
MARION...LAMAR...FAYETTE...WINSTON...WALKER...BLOUNT...ETOWAH
CALHOUN...CHEROKEE...PICKENS...TUSCALOOSA...JEFFERSON...SHELBY ST.
CLAIR...TALLADEGA...SUMTER...GREENE...HALE...PERRY...BIBB AND
MARENGO.

&&

07/07/07
Hazardous weather outlook, Sep 22, 2:31 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
231 PM CDT FRI SEP 22 2006

ALZ011>015-017>050-231130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
231 PM CDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AS A WARM FRONT MOVES NORTHWARD THROUGH THIS EVENING...A FEW ROTATING
STORMS ARE POSSIBLE WITH THE POTENTIAL OF PRODUCING TORNADOES. THE
GREATEST THREAT FOR TORNADOES WILL BE NORTH OF A LINE FROM
ALEXANDER CITY...TO BIRMINGHAM...TO SULLIGENT. THIS INCLUDES THE
TUSCALOOSA...BIRMINGHAM...AND ANNISTON METRO AREAS. THE STORMS WILL
BEGIN LOSING THEIR INTENSITY AFTER DARK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY...
MAINLY IN THE THE AFTERNOON AND EVENING...ACROSS ALL OF CENTRAL
ALABAMA.

A BETTER CHANCE OF STRONG THUNDERSTORMS...INCLUDING A SMALL THREAT
OF SEVERE THUNDERSTORMS...WILL COME ON SUNDAY...STARTING AROUND 8 AM
IN THE NORTHWEST AND LASTING UNTIL AROUND 8 PM IN THE SOUTHEAST.
THESE STORMS ARE EXPECTED TO COME IN THE FORM OF A SQUALL LINE...
WITH WIND GUSTS OVER 55 MPH BEING THE PRIMARY THREAT.

NO ADDITIONAL HAZARDS ARE EXPECTED AFTER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED DUE TO SEVERE THUNDERSTORMS ON SUNDAY.

75/LINHARES

In the hours before

Local storm report, Sep 22, 3:02 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             ODENVILLE               33.69N 86.40W
09/22/2006  E0.75 INCH       ST. CLAIR          AL   EMERGENCY MNGR

            PENNY SIZED HAIL REPORTED BY EMA.

&&

KSUMRALL
Local storm report, Sep 22, 3:04 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     FUNNEL CLOUD     N PELL CITY             33.56N 86.27W
09/22/2006                   ST. CLAIR          AL   LAW ENFORCEMENT

            POLICE OFFICERS REPORTED A FUNNEL CLOUD SPOTTED FROM THE
            INTERSECTION OF HWY 174 AND HWY 231 LOOKING NORTH OF PELL
            CITY

&&

KSUMRALL
Local storm report, Sep 22, 3:40 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          7 SW VANDIVER           33.38N 86.61W
09/22/2006                   SHELBY             AL   AMATEUR RADIO

            LAW ENFORCEMENT REPORTED TORNADO WITH NO VISIBLE DEBRIS
            OR DAMAGE.

&&

KSUMRALL
Local storm report, Sep 22, 5:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     TALLADEGA               33.43N 86.10W
09/22/2006                   TALLADEGA          AL   LAW ENFORCEMENT

            TALLADEGA POLICE DEPARTMENT REPORTED TREES DOWN ON HOME
            AT 114 DOGWOOD CIRCLE.

&&

JBW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 9:46 AM CDTLake Wind AdvisoryBMXBibb, Blount, Calhoun, Cherokee, Etowah, Fayette and 15 more8 hr
Sep 22, 1:42 PM CDTTornado WarningBMXWinston33 min
Sep 22, 1:42 PM CDTTornado WarningBMXWinston22 min
Sep 22, 2:30 PM CDTSevere Thunderstorm WarningBMXSt. Clair45 min
Sep 22, 3:15 PM CDTSevere Thunderstorm WarningBMXSt. Clair15 min
Sep 22, 3:35 PM CDTTornado WarningBMXShelby25 min
Sep 22, 4:35 PM CDTTornado WarningBMXBlount40 min
Sep 22, 5:06 PM CDTTornado WarningBMXJefferson24 min
Sep 22, 5:17 PM CDTTornado WarningBMXBlount28 min
Sep 22, 5:43 PM CDTTornado WarningBMXBlount32 min
Sep 22, 6:45 PM CDTSevere Thunderstorm WarningBMXBlount30 min
Sep 22, 6:50 PM CDTTornado WarningBMXBlount40 min

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.